The Side Effects Of Chemotherapy On Skin

The Side Effects Of Chemotherapy On Skin

Sep 14, 2021, 3:40:40 AM Life and Styles

The attention of the dermatologist to the patient undergoing treatment for cancer has become in recent years more and more a necessity, due to the continuous introduction of new oncological drugs that, on the one hand, have improved the prognosis in terms of survival, and on the other hand have brought to light new side effects affecting the skin.

Cancer carries a heavy emotional burden and changes the perception of one's own physique. 

A new branch of dermatology, called "Oncosupportive Dermatology" takes care of the dermatological health of the oncological patient, in its entirety, both on a more strictly medical level, with the study and treatment of the cutaneous repercussions of radiotherapy, chemotherapy, target therapy, immunotherapy, surgery, and with attention to the cosmetological aspect, so that the patient regains possession of and interest in his own body, whose integrity has been affected by the tumour. 

The skin, mucous membranes, nails and hair, because of their remarkable and rapid capacity for cell renewal, are a preferential target of classic chemotherapy drugs. 

Adverse muco-cutaneous reactions from cytotoxic drugs have an important impact on the practical, psychological and relational spheres.

Hand-foot syndrome

For example, hand-foot syndrome, which occurs during therapy with many commonly used antiblastics, is characterised by swelling, redness and intense desquamation of the palms and soles of the feet, leading to disturbances in sensitivity, the sensation of needles in the skin, pain and burning.

Therefore, the patient, already debilitated by the underlying disease, and other side effects of chemotherapy, due to the toxic events on the skin, cannot perform the normal activities of daily life, such as walking, dressing, preparing food, picking up objects.

Hair loss from chemotherapy

The greatest example of psychological and relational discomfort is related to hair loss.

In a study published in Cancer Practice in 2001, 58% of women undergoing chemotherapy considered alopecia to be the most traumatising event of the cancer experience, and 8% would have wanted to give up treatment in order not to suffer hair loss. Patients associated this event with the loss of self-esteem, altered perception of their body image, and deterioration in the quality of life.

Skin pigmentation from chemotherapy

As per experts, they have seen what alarms patients undergoing chemotherapy, is namely pigmentation of the skin, which appears browner or greyer. This is an event that occurs progressively, following several cycles of therapy and which confronts the patient with his disease in an immediate and visible way.

Pigmentation can be diffuse and homogeneous, as in the case of patients treated with busulfan, or localised at the sites of friction, pressure and rubbing. A very peculiar form of pigmentation is called 'flagellate dermatitis' and is associated with bleomycin administration; it presents with dark streaks especially on the back. 

A little-known cause leads to increased production and deposition of melanin, which can affect any area of skin and mucous membranes.

The phenomenon occurs more in dark-skinned individuals, with sun exposure playing an important role. 

Pigmentation can also affect the hair and nails, which may show darker transverse or longitudinal bands.

Do chemotherapies induce pigmentation of the skin, mucosa and adnexa (long and hair)?

The drugs most commonly used in medical oncology and most responsible for this are:

  • cyclophosphamide
  • 5fluorouracil
  • capecitabine
  • busulfan
  • taxanes
  • doxorubicin
  • hydroxyurea
  • daunorubicin
  • cisplatinthiotepa
  • pemetrexed

Chemotherapy and the appearance of moles (nevi)

Finally, the appearance of eruptive nevi is possible in patients being treated with the following chemotherapy:

  • capecitabine
  • 5fluorouracil
  • methotrexate
  • doxorubicin

that do not show any particular abnormal characteristics compared with the other nevi of the body, nor the capacity to acquire malignancy, evolving into melanoma.

Conclusions

These forms of skin pigmentation should not give rise to any concern, although they are a cause of great aesthetic discomfort; they heal spontaneously within months of discontinuing therapy.

The use of keratolytic lotions containing 5-10% urea, which facilitates the normal and physiological daily desquamation of the skin, may facilitate their disappearance. We recommend you to visit this https://selfcarecancerbox.com/ to find the best lotion for chemo skin and other products. So, you can keep your skin in good condition during and after the therapy.

Camouflage with beige concealer and foundation suitable for one's phototype is encouraged.

A good recommendation is to pay attention to sun exposure, either by moderating outdoor recreational or professional activities during the hottest hours of the day or by applying sun protectors with a protection factor of 50+.

Published by Den Mark

Comment here...

Login / Sign up for adding comments.